Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Viracept, compliance, and traveling.
Dec 28, 1998

I've been on Viracet, 3tc/azt for a year now and was quickly down to undetect. But recently, the past three months, compliance has been a problem. Partly due to my work and that I really have a difficult time in getting viracept down. I was on powder, it was complicated. Then went to crushing, too hard. And recently have been disolving in water 'shots'. And now thanks to this site, I've picked up on veggie caps. Further, am looking forward to the new coated tabs from the mfg. But my VL has gone up, up over 15,000. I also have enrolled in a resistance test study from Glaxo to see if I've blown Viracept. My question is that while I have been taking viracept, sometimes I miss doses here and there, and because of some travling issues with my meds in some countries, I've just not taken them on quick 24 trips- I'm tired of getting the 20 questions when I get searched.

Can a VL come back down and still not create resistance? I keep hearing that 100k is some sort of line, that flucuations can and do occur.

I am looking forward to the resistance test study results- if I'm not randomized!

Thank you. PS- I've quit my flying job. Desk job will keep me alive much much longer I think.

Response from Dr. Cohen

I'd agree - that for you, getting out of the friendly skies is a smart move. But even at a desk job the challenge will still be with you - which new combination will you be able to take and stick with, each day every day each dose... so as to not lose this next combo?

When does resistance to a med happen? Well, the answer is still something we are learning about. It does happen to at least some of the meds in a combination at lower viral loads - lower than 15K that you mention, and certainly much sooner that 100K. If you were taking at least SOME of the meds, and HIV was initially suppressed by these meds but is growing back - the major reason it can now grow despite the meds is that it has learned to become resistant to at least one of the meds in this combination. Maybe not all of the meds - that is one of the new observations that increases the interest in doing testing - to see which med(s) HIV has learned to ignore, but which might still work in some new combination.

What is the best way to switch a combination? Well, there is the study you describe - doing a 'phenotype' analysis of HIV. Many centers across the US are participating in it (including our own CRI in Boston). This study does a phenotype test - a test that, simply put, places HIV in test tubes with each of the available meds to see which drug(s) stops HIV from growing. This study is for anyone who has had a 'rebound' in viral load while on a standard PI combination - and from this study we hope to learn if getting these test results makes us more accurate in creating a second successful combination. From work already done, we have some typical moves we make when the first combination is no longer effective - the question is whether this test improves our success rates when we need to switch.

For you - the common choices include considering combinations of two protease inhibitors, at least one nucleoside, as well as a nonnucleoside. One small study suggested that a four drug combination with those components was quite successful - in most who took it. But this next move for you is key - you want to do what you can to ensure that it is well chosen, as well as one you commit to either taking - or discussing alternatives to - but NOT to just take it sometimes. That sadly is the best way we know to lose the benefits...

good luck. CC



Previous
Driving myself crazy over Crixivan
Next
SUSTRIVA LONG TERM EFFECT!!!!!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement